Adventures at the Pain Doc's office

Discussion in 'Fibromyalgia Main Forum' started by SkeptikSharon, Oct 15, 2008.

  1. SkeptikSharon

    SkeptikSharon New Member

    Yesterday, I went to my pain management doctor's office to have nerve blocks done for my abdominal pain. I think its called Splanchnic nerve blocks. I had this done about 10 days ago, but was told that it can sometimes take 3-5 times before it provides adequate pain relief. The first time, it turned out fine, but didn't last for that long.

    So yesterday was the second set. The procedure itself went fine, and then I was moving to the wheelchair to go to the recovery room for observation for a little while. Apparently, I completely passed out after moving to the wheelchair. I don't remember much. I remember vaguely being carried to the other room to be laid down. They had me on oxygen and were giving me atropine to try to get my BP and heart rate back up. I laid there for a while before fully coming out of it.

    After a while, when my BP and heart rate had stabilized, I was able to move to the reclining chair and sit back and read. The doc wanted me to stay until 5 (it was only 12:45 or so at that point) for observation, just in case it happened again. The girls in the office took me to the restroom a twice in the wheelchair, and everything was fine. The third time, not so fine. I made it to the wheelchair and they started moving me down the hall and apparently I passed out again. All I remember is feeling like I was waking up from one of those really deep good sleeps where you wake up not even sure where you're at. I felt like something was around my forehead and was kind of trying to figure out what that was. When I woke up more fully, I realized it was one of the girl's hand keeping my head up. They had me back on Oxygen and gave me more atropine. That was around 3:30 or so. They had me lay down for the rest of the time until it was about 5pm and my father-in-law came back to drive me home.

    Had me sit up slowly and we realized my heart rate at that point was jumping to 150+, but my BP was still on the low side. So I sat there until my heart rate dropped back down to between 110 and 120, then they helped me to the wheelchair, but I wasn't allowed to actually stand so they had to move me. Again, it jumped back up to 150+. So before moving me at all, we again waited. They helped me to the restroom one more time before releasing me. Embarrassing! That time, I wasn't even allowed to stand on my own, so I had to hold on to the one girl while the other pulled my pants down for me. The first girl tried to tell me it was way more embarrassing having a kid and having everything exposed for everyone to see, but since I haven't been through that yet, this was embarrassing enough for me. =)

    After that, they wheeled me down to the car and my father-in-law picked me up and put me into the car with the seat in the laid back position. The doc had talked to him and explained what to do if it happened again. He also called and talked to my husband to explain the situation and give him instructions as well. Fortunately, my hubby was able to get off work early and was home when we got to my house, so my hubby was the lucky one who got to carry me up the stairs to our 2nd floor apt.

    I was not allowed to stand on my own for the rest of the night or even put any pressure on my legs, so my hubby had to carry me to the restroom every time I needed to go and stay nearby in case I passed out again.

    Apparently, I was reacting to one or both of the meds given during the injections. He had ended up giving me almost double the amount of Xylocaine I had the first time, because it was still extremely painful when he would move the needle through my back. But the Xylocaine I guess is supposed to wear off after a couple hours, so the doc was thinking it was maybe the masking agent (??) or whatever the actual med is that is given for the block. I don't quite understand that part completely. But I guess whichever was affecting me was causing the artery going down through my abdomen not to constrict, so when I would sit up or stand up, the blood would just leave my brain and pool in my legs.

    That part I understand, because I've had problems with orthostatic hypotension since I was young, although usually with the dizziness as a warning and time enough to get to the ground. This was much worse and no warning. The hypotension has been worse lately though, along with palpitations, so I guess I'll bring this up when I see the cardiologist on Friday. I'm not sure what this means for future injections, other than maybe I have to suffer through them with less Xylocaine?

    Anyone else ever have a similar experience after having injections or nerve blocks done? I must say, it was quite an adventure. At least, for once, I passed out AT the doctor's office, rather than trying to explain to them after the fact what happened. I'm fine today, no dizziness, no passing out, no other symptoms, so I guess those meds have made their way out of my body.